MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 44MM NO 3; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 44MM NO 3; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Model Number 0580-1-443
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Fall (1848)
Date of Event 03/01/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
(b)(6)-yr old male had a fall backwards.X-ray showed his right femoral stem was in two pieces.Revision surgery was required.44mm#3 exeter stem was removed and replaced with another into existing cement mantle.Operating surgeon commented that the 36mm +5 femoral head appeared to be ¿twisted and stuck¿ inside the acetabular component and he commented that he believes the stem broke at the neck as a result of the mechanism of the fall.
 
Additional Manufacturer Narrative
Reported event: an event regarding crack/fracture involving an exeter stem was reported.The event was confirmed through visual inspection of the returned device and clinician review of the provided medical records.Method & results: -product evaluation and results: visual inspection of the returned device showed that the stem has fractured just below the trunnion.Material analysis: visual inspection of the returned device showed that the stem has fractured just below the trunnion and away from any interaction with the femoral head.It was reported in the event that the patient suffered a fall.The fracture of the device is consistent with a fall and therefore, no further material analysis is required at this time.-clinician review: a review of the provided medical records by a clinical consultant stated the following comment: re pi which is from australia and represents a (b)(6) patient described as 188 cm tall and weighing 103 kg whose date of implantation is listed as (b)(6) 2009 and explantation (b)(6) 2021.The event description states: ".X-ray showed.Right femoral stem.In 2 pieces.#3 cemented exeter.Replaced with another.Into existing cement mantle." (b)(6) 2009 brief operative report: right thr.Diagnosis osteoarthritis right hip.Cemented #3 exeter.36/+5 head, uncemented 66 cluster trident cup.Flat liner." uncomplicated surgery.Undated x-ray : ap pelvis - bilateral hybrid tha left reduced and nominal, right displaced transverse fracture of prosthetic stem at base of trunnion with prosthetic head remaining in acetabular component.No clinical or pmh, no revision operative report, no dated serial x-rays, no examination of explanted components.Based upon the x-ray provided, the event description appears to be confirmed, but insufficient data is available to create a medical report for this case.-device history review: could not be performed as lot code information was not provided.-complaint history review: could not be performed as lot code information was not provided.Conclusion: visual inspection of the returned device showed that the stem has fractured just below the trunnion and away from any interaction with the femoral head.It was reported in the event that the patient suffered a fall.The fracture of the device is consistent with a fall and therefore, no further material analysis is required at this time.A review of the provided medical records by a clinical consultant stated the following comment: re pi which is from australia and represents a (b)(6) patient described as 188 cm tall and weighing 103 kg whose date of implantation is listed as (b)(6) 2009 and explantation (b)(6) 2021.The event description states: ".X-ray showed.Right femoral stem.In 2 pieces.#3 cemented exeter.Replaced with another.Into existing cement mantle." (b)(6) 2009 brief operative report: right thr.Diagnosis osteoarthritis right hip.Cemented #3 exeter.36/+5 head, uncemented 66 cluster trident cup.Flat liner." uncomplicated surgery.Undated x-ray : ap pelvis - bilateral hybrid tha left reduced and nominal, right displaced transverse fracture of prosthetic stem at base of trunnion with prosthetic head remaining in acetabular component.No clinical or pmh, no revision operative report, no dated serial x-rays, no examination of explanted components.Based upon the x-ray provided, the event description appears to be confirmed, but insufficient data is available to create a medical report for this case.No further investigation is required at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
(b)(6) had a fall backwards.X-ray showed his right femoral stem was in two pieces.Revision surgery was required.44mm#3 exeter stem was removed and replaced with another into existing cement mantle.Operating surgeon commented that the 36mm +5 femoral head appeared to be ¿twisted and stuck¿ inside the acetabular component and he commented that he believes the stem broke at the neck as a result of the mechanism of the fall.

Brand Name
EXETER V40 STEM 44MM NO 3
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-CORK
ida industrial estate
carrigtwohill NA
EI   NA
Manufacturer Contact
marisol santiago
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key11581244
Report Number0002249697-2021-00554
Device Sequence Number14664020
Product Code JDI
UDI-Device Identifier04546540153326
UDI-Public04546540153326
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K173499
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/23/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number0580-1-443
Device Catalogue Number0580-1-443
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/02/2021
Supplement Date Received by Manufacturer04/29/2022
Initial Report FDA Received Date03/29/2021
Supplement Report FDA Received Date05/23/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexMale
Patient Weight103 KG